Maryland, 2007

Flooding in Maryland, March 2, 2007

March 2, 2007 · NWS LWX · 2 events in 2 counties and zones

Deep low pressure moving from the middle Mississippi Valley into the Upper Midwest brought a warm front across the Mid Atlantic on the evening of March 1st. A strong cold front crossed the region during the early morning hours of March 2nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Deep low pressure moving from the middle Mississippi Valley into the Upper Midwest brought a warm front across the Mid Atlantic on the evening of March 1st. A strong cold front crossed the region during the early morning hours of March 2nd. These two systems brought heavy rain and thunderstorms to the region. Roads were flooded in Frederick and Carroll Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 2, 3:11 AM EST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 2, 3:11 AM EST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
311 AM EST FRI MAR 2 2007

.SHORT TERM /TODAY THROUGH SATURDAY/...
CDFNT ACRS WVA ATTM...W/ NEARLY ALL THE PCPN AHD OF IT. WMFNT
SEEN IN MESO ANALY /VIA WND DIR/ S OF OKV...N OF METRO DC...AND
APPROX THRU METRO BALT. DEEP CNVCTN SEEN ACRS THE CAROLINAS SWD.
LTST GDNC SUGGESTS THAT ATMOS LCLLY WL REMAIN STBL... A LOT MORE
SO THAN PRVS RUNS HV SUGGESTED. THIS SOLN MUCH CLSR TO CLIMO
NORMS. 06Z RAOB HAS BEEN LAUNCHED. WL BE INTERESTING TO SEE WHAT
IT REVEALS.

QPF LESS THAN PRVS FCSTS AS WELL. THE XCPTN TO THAT HAS BEEN PARTS
OF CNTRL VA...WHERE IFLOWS GAGES REPORT NEAR 2.5 INCHES RAIN IN PAST
12 HRS IN HIGHLAND...AUGUSTA AND NELSON CNTYS. HV FLW FOR THOSE CNTYS.
WL CONT TO MONITOR. SINCE HIEST RAFL RATES STILL AHD...AND TOPSOIL
SATD...WL KEEP FLOOD WATCH GOING TO THE END. ANY ONGOING ISSUES CAN
BE HNDLD BY OTR PRODUCTS.

GOOD MDL AGREEMENT SYNOPTICALLY FOR THE NXT CPL DAYS. CDFNT SHUD
PUSH E OF BAY MID MRNG. HOLDING ONTO LIKELY POPS I-95 CRRDR AND
DEF POPS BAY FOR 1ST PART OF THE MRNG. WL TAPER POPS OFF THRU
MIDDAY AS DRY /H10-5 MEAN LYR RH ARND 20 PCT/ AIR ADVECTS IN.
ALTHO GOOD H8 CAA ACCMPNYS DRYING...BNDRY LYR TEMPS SLOW TO
COOL... LIKELY ENHANCED BY COMPRESSIONAL WARMING. THAT SAID...MET
LOOKS TOO WARM IN THE 60S...AND WL SIDE ON THE COOLER SIDE OF MOS
SUITE.

H8-5 CYCLONE REMAINS ROTATING NEAR GRTLKS TNGT-SAT NGT. VARIOUS
SPOKES OF VORT WL CURVE ROUND UPR LOW AND PROVIDE SOME PCPN
CHCS...MAINLY TO WRN UPSLOPE RGNS. TRAJ NOT FVRBL...W/WSW NOT
WNW...SO QPF SHUD BE REAL LGT. TEMPS WUD SPPRT MOSTLY SNW AT NGT
AND RAIN DURING DAY. NOT MUCH DISCREPANCY FOR MIN-T TNGT. STILL A
SPREAD ON MAXT TMRW. ONCE AGN WENT LOW SINCE CWFA SHUD BE IMPACTED
BY CAA.

STRNGR VORT AXIS APPCHG AREA SAT AFTN...BRINGG 2NDRY CDFNT THRU.
WL INCR POPS IN W...AND SPREAD SCHC E OF BLURDG. TEMPS/TKNSS SUGGEST
MAINLY RAIN ON THE PLAIN.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
CDFNT PUSHES E OF BAY SAT NGT. AFTR EVE OPPORTUNITY FOR PCPN...
CHCS DWINDLE TO SCT UPSLOPE SHSN OVNGT THRU SUN. HIPRES THEN
BUILDS IN NXT WK.

&&

.AVIATION /07Z-06Z/...
TRIPLE POINT SFC LOW DEVELOPING OVER NORTHERN WV AT 07Z WILL MOVE TO
NORTHEASTERN MD BY 12Z THIS MORNING. IFR TO OCCASIONAL LIFR CIGS ARE
EXPECTED THROUGH 13Z AT MRB/CHO AND 14Z AT IAD/DCA/BWI/MTN IN THE
WARM SECTOR WITH MODERATE TO BRIEFLY HEAVY RAIN. SOUTH TO SOUTH
SOUTHEAST WINDS WILL GUST UP TO 25 KT AHEAD OF THE COLD FRONT WHICH
IS EXPECTED TO PASS THROUGH MRB/CHO BETWEEN 10Z AND 11Z AND
IAD/DCA/BWI/MTN BETWEEN 12Z AND 13Z. IMPROVEMENT TO VFR CIGS AND
VSBYS IS EXPECTED QUICKLY BEHIND THE FROPA...WITHIN 1 TO 2 HOURS.
BOUNDARY LAYER MIXING BEHIND THE FRONT WILL RESULT IN WEST WINDS 10
TO 15 KT WITH GUSTS OF 25 TO 30 KT THROUGH 00Z SATURDAY. CLEAR SKIES
WILL PREDOMINATE FROM 00Z TO 12Z SATURDAY WITH GRADIENT AROUND LOW
PRESSURE IN THE CENTRAL GREAT LAKES PRODUCING SOUTHWEST WINDS AT
AROUND 5 KT OVERNIGHT.

&&

.MARINE...
SCA WNDS ON THE BAY ATTM. 35 KT STILL AVBL TO BE MIXED IN
COLUMN...AND WNDS SHUD PICK UP AS CDFNT APPCHS. THEN...GOOD MIXING
IN WLY FLOW BHD FNT LTR TDA. ANTHR SCA OPPORTUNITY COMES LT SAT-
SAT NGT BHD 2NDRY CDFNT.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR DCZ001.

MD...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR MDZ003>007-009>011-
     013-014-016-501-502.

VA...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR VAZ021-025>031-
     036>042-050>056.

WV...FLOOD WATCH UNTIL 7 AM EST THIS MORNING FOR WVZ050>055-501>504.

MARINE...GALE WARNING UNTIL 3 PM EST THIS AFTERNOON FOR ANZ530>537.

&&

SHORT TERM...HTS
LONG TERM...HTS
AVIATION...SMITH
MARINE...HTS
Hazardous weather outlook, Mar 2, 5:03 AM EST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 AM EST FRI MAR 2 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-031000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
503 AM EST FRI MAR 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT UNTIL 7 AM. PLEASE LISTEN TO NOAA
WEATHER RADIO OR MONITOR WEATHER.GOV ON THE INTERNET FOR MORE
INFORMATION ON THIS WATCH AND FOR ANY WARNINGS FOR YOUR AREA.

THERE IS A THREAT OF SEVERE WEATHER EARLY THIS MORNING ACROSS
SOUTHERN MARYLAND. DAMAGING WINDS WILL BE THE PRIMARY THREAT. AN
ISOLATED TORNADO WILL BE POSSIBLE.

A GALE WARNING WILL IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY WATERS TODAY.

MINOR COASTAL FLOODING IS POSSIBLE ALONG THE CHESAPEAKE BAY AND
TIDAL POTOMAC RIVER AT TIMES OF HIGH TIDE EARLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE TIDAL POTOMAC RIVER
AND MARYLAND CHESAPEAKE BAY SATURDAY AND SUNDAY BEHIND A SECONDARY
COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR SOUTHERN MARYLAND EARLY THIS
MORNING.

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Frederick

When
March 2, 6:00 AM EST to 9:00 AM EST
Where
Frederick County, Walkersville to Emmitsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.480, -77.350

Emergency Management Officials reported flooded roads in Walkersville, Thurmont and Emmitsburg.|

Flood, Carroll

When
March 2, 6:30 AM EST to 9:30 AM EST
Where
Carroll County, Pleasant Vly to Taneytown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.630, -77.050

Several roads were closed due to flooding in Taneytown and Pleasant Valley. A total of seventeen roads were closed due to flooding county wide according to Emergency Management Officials.|

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2007Every state in 2007This day in weather historyWarnings in Maryland, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18610, 18611.